Virginia, 2020

Flood in Virginia, December 16 to 17, 2020

December 16 to 17, 2020 · NWS LWX · 1 event in 1 county or zone

Low pressure tracked into the Ohio Valley before transferring its energy to a coastal low along the Mid-Atlantic Coast. The coastal low intensified as it moved to the northeast.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Low pressure tracked into the Ohio Valley before transferring its energy to a coastal low along the Mid-Atlantic Coast. The coastal low intensified as it moved to the northeast. At the same time, high pressure was located to the north. Therefore, significant wintry precipitation fell across the area in the form of snow, sleet, and freezing rain. Snowfall amounts averaged around 6 to 12 inches west of Interstate 95 with 2 to 4 inches around Interstate 95. Freezing rain also occurred with around tenth to a quarter inch of ice from near the Catoctin Mountains to near Interstate 95. This also lead to some isolated instances of flooding in VA. Isolated river flooding then continued into the next day.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Dec 16, 9:23 PM EST, 15 minutes earlier.

Area forecast discussion, Dec 16, 9:23 PM EST, 15 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Baltimore MD/Washington DC
923 PM EST Wed Dec 16 2020

.SYNOPSIS...
Low pressure will track away from the Delmarva tonight. High
pressure will reside well to the north over Quebec. Low pressure
will pull away from the area on Thursday, enabling high
pressure to build overhead for Friday and Saturday.

&&

.NEAR TERM /THROUGH THURSDAY/...

Precip has been filling in the past two hours in response to
upper trough approaching from the west and taking on a negative
tilt. Correlation coefficient shows transition zone between snow
and rain moving across eastern Washington Co south to western
Loudoun and western Fauquier. Model guidance show colder air
aloft rushing in the next couple of hours with any liquid
precip turning into snow.

Upper trough axis will cross the area around 06Z tonight with
precip tapering off late and changing to snow everywhere before
ending. Main concern overnight is refreeze as sfc temps drop
well below freezing even near the bay.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
Low pressure will pull off to the northeast during the day
tomorrow. By daybreak, any precipitation associated with today's
storm will have come to an end. Skies should clear out for a
time tomorrow morning as the system pulls away, especially from
the Blue Ridge on eastward. However, a reinforcing shortwave
trough will drop in from northwest by later in the day into
tomorrow night. Clouds will be on the increase by later in the
day into tomorrow night as that shortwave approaches. This
system will as a whole be moisture starved, but could produce a
few snow showers as the trough axis swings through, especially
along and west of the Allegheny Front. With snow cover over much
of the region and troughiness maintained overhead, temperatures
will run well below normal for this time of year, with highs
only in the 30s. High pressure will move overhead later Friday
into Friday night, bringing any snow showers along the Allegheny
Front to an end. Conditions will remain chilly on Friday, with
highs in the 30s to lower 40s.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
High pressure will be in control Saturday, keeping dry conditions
around during the day. There is a chance for a few snow showers
Saturday night with chilly temperatures still in place. Icy
patches still possible with daytime snow and ice melt followed by
refreezes.

The chance for a few rain showers exists Sunday with a passing
disturbance. A snow shower could move across the region Sunday
night.

High pressure builds in Monday and lingers into Tuesday. Bringing
dry conditions to the region once again. Temperatures will not be as
chilly.

&&

.AVIATION /02Z THURSDAY THROUGH MONDAY/...
IFR conditions tonight with rain/fzra changing to snow late this
evening before ending late around 08Z. Winds will peak
overnight around 06Z with gusts to 30kt at DCA and BWI and then
gradually diminish overnight.

VFR conditions expected across the terminals Saturday through Sunday
night. Winds southerly 5 to 10 knots Saturday and Saturday night.
Winds southwest 5 to 10 knots Sunday and Sunday night.

&&

.MARINE...
Gale Warning in effect with gusts 30-35kt. Winds are expected to
gradually diminish overnight, but SCA will persist through at
least midday Thu.

No marine hazards expected Saturday through Sunday night. Winds
southerly around 10 knots Saturday and Saturday night. Winds
southwest around 10 knots Sunday and Sunday night.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flood Watch until 7 AM EST Thursday for DCZ001.
     Winter Weather Advisory until 1 AM EST Thursday for DCZ001.
MD...Winter Storm Warning until 4 AM EST Thursday for MDZ001-
     003>006-501>503-505-507.
     Flood Watch until 7 AM EST Thursday for MDZ013-014-016>018-504.
     Winter Weather Advisory until 1 AM EST Thursday for MDZ008-011-
     504-506-508.
VA...Winter Storm Warning until 4 AM EST Thursday for VAZ025>031-
     036>040-501-503>508.
     Flood Watch until 7 AM EST Thursday for VAZ052>054.
     Winter Weather Advisory until 1 AM EST Thursday for VAZ052>054.
     Winter Weather Advisory until midnight EST tonight for VAZ050-
     051-502.
WV...Winter Storm Warning until 4 AM EST Thursday for WVZ050>053-
     055-501>506.
MARINE...Flood Watch until 7 AM EST Thursday for ANZ535.
     Small Craft Advisory from 6 AM to 1 PM EST Thursday for
     ANZ530>534-537>543.
     Gale Warning until 6 AM EST Thursday for ANZ530>534-537>543.
     Small Craft Advisory until 6 AM EST Thursday for ANZ535-536.

&&

SYNOPSIS...BKF
NEAR TERM...LFR
SHORT TERM...BKF/KJP
LONG TERM...KLW
AVIATION...LFR/KLW
MARINE...LFR/KLW
Hazardous weather outlook, Dec 16, 4:07 PM EST, 5 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
407 PM EST Wed Dec 16 2020

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-172115-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
407 PM EST Wed Dec 16 2020

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...Tonight

A Winter Storm Warning remains in effect this afternoon and
tonight for most of northern Maryland. A Winter Weather Advisory
remains in effect for portions of northeast and central Maryland
as well as portions of northern Virginia. Consult those products
for details.

A Flood Watch remains in effect for central and southern
Maryland, DC, and portions of northern Virginia this afternoon
through tonight.

A Gale Warning remains in effect for the Chesapeake Bay and lower
tidal Potomac River through tonight. Winds will gust to around 35
knots at times later this afternoon and this evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-172115-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
407 PM EST Wed Dec 16 2020

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...Tonight

A Winter Storm Warning remains in effect this afternoon and
tonight for portions of northern and western Maryland, northern
and western Virginia and eastern West Virginia. A Winter Weather
Advisory remains in effect for Culpeper, Orange, and Madison
counties in Virginia. Consult those products for details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ001-501-502-VAZ503-504-WVZ501>506-172115-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
407 PM EST Wed Dec 16 2020

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...Tonight

A Winter Storm Warning remains in effect this afternoon through
tonight. Consult the warning product for details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Dec 16, 6:40 PM EST, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
640 PM EST WED DEC 16 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     SNOW             1 ESE LEESBURG          39.10N  77.54W
12/16/2020  M2.5 INCH        LOUDOUN            VA   NWS EMPLOYEE

&&

EVENT NUMBER LWX2003165

LEE
Local storm report, Dec 16, 7:32 PM EST, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
732 PM EST WED DEC 16 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     SNOW             1 S CALVERTON           39.04N  76.95W
12/16/2020  M1.0 INCH        PRINCE GEORGES     MD   TRAINED SPOTTER

0300 PM     SNOW             3 NNW BOYCE             39.14N  78.07W
12/16/2020  M8.0 INCH        CLARKE             VA   TRAINED SPOTTER

0330 PM     SNOW             3 NE CHARLES TOWN       39.31N  77.82W
12/16/2020  M6.5 INCH        JEFFERSON          WV   NWS EMPLOYEE

0400 PM     SNOW             2 E MARTINSBURG         39.46N  77.94W
12/16/2020  M6.4 INCH        BERKELEY           WV   NWS EMPLOYEE

0400 PM     SNOW             2 SSE PLEASANT HILL     39.65N  75.89W
12/16/2020  M3.8 INCH        CECIL              MD   TRAINED SPOTTER

0415 PM     SNOW             NNE WARDENSVILLE        39.08N  78.59W
12/16/2020  M4.5 INCH        HARDY              WV   TRAINED SPOTTER

0420 PM     SNOW             3 SSE BLOOMERY          39.21N  77.80W
12/16/2020  M7.1 INCH        JEFFERSON          WV   TRAINED SPOTTER

0428 PM     SNOW             MATHIAS                 38.88N  78.87W
12/16/2020  M9.0 INCH        HARDY              WV   BROADCAST MEDIA

0451 PM     SNOW             PURCELLVILLE            39.14N  77.71W
12/16/2020  M3.8 INCH        LOUDOUN            VA   NWS EMPLOYEE

0452 PM     SNOW             3 E CRIDERS             38.75N  78.95W
12/16/2020  M10.5 INCH       ROCKINGHAM         VA   BROADCAST MEDIA

0452 PM     SNOW             WINTERGREEN             37.88N  78.90W
12/16/2020  M1.5 INCH        NELSON             VA   BROADCAST MEDIA

            WINTRY MIX AT TIMES

0452 PM     SNOW             DAYTON                  39.24N  76.99W
12/16/2020  M4.0 INCH        HOWARD             MD   BROADCAST MEDIA

0452 PM     SNOW             CHURCHVILLE             38.23N  79.16W
12/16/2020  M1.5 INCH        AUGUSTA            VA   BROADCAST MEDIA

            WINTRY MIX ACCUMULATION

0452 PM     SNOW             LURAY                   38.66N  78.46W
12/16/2020  M2.2 INCH        PAGE               VA   BROADCAST MEDIA

0452 PM     SNOW             STAUNTON                38.16N  79.06W
12/16/2020  M0.5 INCH        AUGUSTA            VA   BROADCAST MEDIA

            0.5" SNOW/SLEET MIX

0452 PM     SNOW             2 W MCNEILL             39.14N  78.95W
12/16/2020  M5.0 INCH        HARDY              WV   BROADCAST MEDIA

0452 PM     SNOW             FRANKLIN                38.65N  79.33W
12/16/2020  M8.2 INCH        PENDLETON          WV   BROADCAST MEDIA

0500 PM     SNOW             2 E WOODLAWN            39.63N  76.04W
12/16/2020  M1.0 INCH        CECIL              MD   TRAINED SPOTTER

0500 PM     SNOW             1 ESE ROCK SPRINGS      39.71N  76.14W
12/16/2020  M3.5 INCH        CECIL              MD   TRAINED SPOTTER

0500 PM     SNOW             2 E INWOOD              39.35N  78.01W
12/16/2020  M6.5 INCH        CLARKE             VA   TRAINED SPOTTER

0502 PM     SNOW             3 E WOODSBORO           39.54N  77.25W
12/16/2020  M5.0 INCH        FREDERICK          MD   TRAINED SPOTTER

0520 PM     SNOW             2 WNW BERRYVILLE        39.62N  78.26W
12/16/2020  M5.5 INCH        MORGAN             WV   TRAINED SPOTTER

0530 PM     SNOW             3 NNE BOONSBORO         39.55N  77.64W
12/16/2020  M5.7 INCH        WASHINGTON         MD   TRAINED SPOTTER

0530 PM     FREEZING RAIN    3 NNE BOONSBORO         39.55N  77.64W
12/16/2020  M0.10 INCH       WASHINGTON         MD   TRAINED SPOTTER

0532 PM     SNOW             SENECA ROCKS            38.83N  79.38W
12/16/2020  M6.0 INCH        PENDLETON          WV   BROADCAST MEDIA

0532 PM     SNOW             BRANDYWINE              38.62N  79.25W
12/16/2020  M6.0 INCH        PENDLETON          WV   BROADCAST MEDIA

0532 PM     SNOW             MOUNT JACKSON           38.75N  78.64W
12/16/2020  M9.5 INCH        SHENANDOAH         VA   BROADCAST MEDIA

0532 PM     SNOW             RUDDLE                  38.71N  79.31W
12/16/2020  M7.5 INCH        PENDLETON          WV   BROADCAST MEDIA

0532 PM     SNOW             2 E SPARKLING SPRINGS   38.55N  78.91W
12/16/2020  M7.5 INCH        ROCKINGHAM         VA   BROADCAST MEDIA

0532 PM     SNOW             BROADWAY                38.61N  78.80W
12/16/2020  M5.0 INCH        ROCKINGHAM         VA   BROADCAST MEDIA

0532 PM     SNOW             RILEYVILLE              38.77N  78.39W
12/16/2020  M4.0 INCH        PAGE               VA   BROADCAST MEDIA

0550 PM     SNOW             3 SW FOREST HILL        39.56N  76.42W
12/16/2020  M5.5 INCH        HARFORD            MD   TRAINED SPOTTER

0550 PM     FREEZING RAIN    3 SW FOREST HILL        39.56N  76.42W
12/16/2020  M0.11 INCH       HARFORD            MD   TRAINED SPOTTER

0550 PM     SNOW             2 N GLENELG             39.29N  76.99W
12/16/2020  M4.0 INCH        HOWARD             MD   TRAINED SPOTTER

0551 PM     SNOW             SE WESTMINSTER          39.58N  77.00W
12/16/2020  M4.4 INCH        CARROLL            MD   TRAINED SPOTTER

0555 PM     SNOW             1 SW GLYNDON            39.47N  76.83W
12/16/2020  M5.0 INCH        BALTIMORE          MD   TRAINED SPOTTER

0557 PM     SNOW             BASYE                   38.80N  78.78W
12/16/2020  M11.0 INCH       SHENANDOAH         VA   BROADCAST MEDIA

0600 PM     SNOW             1 SSE CUMBERLAND        39.64N  78.76W
12/16/2020  M6.0 INCH        ALLEGANY           MD   TRAINED SPOTTER

0616 PM     SNOW             3 NW HILLSBORO          39.22N  77.76W
12/16/2020  M6.0 INCH        LOUDOUN            VA   TRAINED SPOTTER

0617 PM     SNOW             1 WNW CROSS JUNCTION    39.33N  78.32W
12/16/2020  M8.0 INCH        FREDERICK          VA   TRAINED SPOTTER

0625 PM     SNOW             E BURLINGTON            39.34N  78.92W
12/16/2020  M5.8 INCH        MINERAL            WV   TRAINED SPOTTER

0645 PM     SNOW             1 NW FROSTBURG          39.66N  78.95W
12/16/2020  M11.2 INCH       ALLEGANY           MD   TRAINED SPOTTER

0645 PM     SNOW             NNW RIG                 39.04N  79.05W
12/16/2020  M7.0 INCH        HARDY              WV   TRAINED SPOTTER

0649 PM     SNOW             ROMNEY                  39.35N  78.75W
12/16/2020  M6.0 INCH        HAMPSHIRE          WV   TRAINED SPOTTER

0700 PM     SNOW             1 NNW BERRYVILLE        39.16N  77.99W
12/16/2020  M7.6 INCH        CLARKE             VA   TRAINED SPOTTER

0700 PM     SNOW             1 NW RIDGELEY           39.65N  78.78W
12/16/2020  M8.0 INCH        ALLEGANY           MD   TRAINED SPOTTER

0700 PM     SNOW             6 NE DEER PARK          39.49N  79.26W
12/16/2020  M5.8 INCH        GARRETT            MD   TRAINED SPOTTER

0700 PM     SNOW             3 N THURMONT            39.67N  77.40W
12/16/2020  M6.0 INCH        FREDERICK          MD   NWS EMPLOYEE

0708 PM     SNOW             1 ESE DALE ENTERPRISE   38.45N  78.92W
12/16/2020  M3.5 INCH        ROCKINGHAM         VA   TRAINED SPOTTER

0710 PM     SNOW             1 ESE ADAMSTOWN         39.31N  77.46W
12/16/2020  M4.8 INCH        FREDERICK          MD   TRAINED SPOTTER

0710 PM     FREEZING RAIN    1 ESE ADAMSTOWN         39.31N  77.46W
12/16/2020  M0.13 INCH       FREDERICK          MD   TRAINED SPOTTER

0713 PM     SNOW             2 E MARTINSBURG         39.46N  77.94W
12/16/2020  M7.7 INCH        BERKELEY           WV   NWS EMPLOYEE

            7.2 INCHES OF SNOW, WITH 0.5 INCHES OF SLEET ON TOP

0730 PM     SNOW             1 E BENTLEY SPRINGS     39.67N  76.65W
12/16/2020  M7.0 INCH        BALTIMORE          MD   TRAINED SPOTTER

&&

EVENT NUMBER LWX2003166
EVENT NUMBER LWX2003167
EVENT NUMBER LWX2003168
EVENT NUMBER LWX2003169
EVENT NUMBER LWX2003170
EVENT NUMBER LWX2003171
EVENT NUMBER LWX2003172
EVENT NUMBER LWX2003173
EVENT NUMBER LWX2003174
EVENT NUMBER LWX2003175
EVENT NUMBER LWX2003176
EVENT NUMBER LWX2003177
EVENT NUMBER LWX2003178
EVENT NUMBER LWX2003179
EVENT NUMBER LWX2003180
EVENT NUMBER LWX2003181
EVENT NUMBER LWX2003182
EVENT NUMBER LWX2003183
EVENT NUMBER LWX2003184
EVENT NUMBER LWX2003185
EVENT NUMBER LWX2003186
EVENT NUMBER LWX2003187
EVENT NUMBER LWX2003188
EVENT NUMBER LWX2003189
EVENT NUMBER LWX2003190
EVENT NUMBER LWX2003191
EVENT NUMBER LWX2003192
EVENT NUMBER LWX2003193
EVENT NUMBER LWX2003194
EVENT NUMBER LWX2003195
EVENT NUMBER LWX2003196
EVENT NUMBER LWX2003197
EVENT NUMBER LWX2003198
EVENT NUMBER LWX2003199
EVENT NUMBER LWX2003200
EVENT NUMBER LWX2003201
EVENT NUMBER LWX2003202
EVENT NUMBER LWX2003203
EVENT NUMBER LWX2003204
EVENT NUMBER LWX2003205
EVENT NUMBER LWX2003206
EVENT NUMBER LWX2003207
EVENT NUMBER LWX2003208
EVENT NUMBER LWX2003209
EVENT NUMBER LWX2003210
EVENT NUMBER LWX2003211
EVENT NUMBER LWX2003212
EVENT NUMBER LWX2003213
EVENT NUMBER LWX2003214
EVENT NUMBER LWX2003215
EVENT NUMBER LWX2003216
EVENT NUMBER LWX2003217
EVENT NUMBER LWX2003218

CJL
Local storm report, Dec 16, 7:41 PM EST, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
741 PM EST WED DEC 16 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     SNOW             BWI AIRPORT             39.18N  76.65W
12/16/2020  M1.6 INCH        ANNE ARUNDEL       MD   OFFICIAL NWS OBS

&&

CORRECTED EVENT TIME...EVENT

EVENT NUMBER LWX2002954

CJL
Local storm report, Dec 16, 8:30 PM EST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
830 PM EST WED DEC 16 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     SNOW             E HANCOCK               39.70N  78.17W
12/16/2020  M4.8 INCH        WASHINGTON         MD   PUBLIC

&&

EVENT NUMBER LWX2003219

LEE
Local storm report, Dec 16, 8:51 PM EST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
851 PM EST WED DEC 16 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0726 PM     SNOW             2 WSW STRINGTOWN        39.18N  78.02W
12/16/2020  M7.5 INCH        CLARKE             VA   TRAINED SPOTTER

0730 PM     FREEZING RAIN    3 ENE FAIRPLAY          39.55N  77.70W
12/16/2020  M0.25 INCH       WASHINGTON         MD   TRAINED SPOTTER

0730 PM     SNOW             3 NNE BOONSBORO         39.55N  77.64W
12/16/2020  M5.9 INCH        WASHINGTON         MD   TRAINED SPOTTER

0730 PM     SNOW             3 ENE FAIRPLAY          39.55N  77.70W
12/16/2020  M5.2 INCH        WASHINGTON         MD   TRAINED SPOTTER

0730 PM     FREEZING RAIN    3 NNE BOONSBORO         39.55N  77.64W
12/16/2020  M0.10 INCH       WASHINGTON         MD   TRAINED SPOTTER

0740 PM     SNOW             1 WSW DEER PARK         39.42N  79.34W
12/16/2020  M7.0 INCH        GARRETT            MD   TRAINED SPOTTER

0747 PM     SNOW             2 ESE FROSTBURG         39.64N  78.89W
12/16/2020  M8.0 INCH        ALLEGANY           MD   TRAINED SPOTTER

0800 PM     SNOW             1 S MCHENRY             39.53N  79.35W
12/16/2020  M8.2 INCH        GARRETT            MD   TRAINED SPOTTER

0803 PM     SNOW             1 NNW FALLING WATERS    39.57N  77.90W
12/16/2020  M5.8 INCH        BERKELEY           WV   TRAINED SPOTTER

0829 PM     FREEZING RAIN    POOLESVILLE             39.15N  77.41W
12/16/2020  M0.10 INCH       MONTGOMERY         MD   TRAINED SPOTTER

&&

EVENT NUMBER LWX2003222
EVENT NUMBER LWX2003223
EVENT NUMBER LWX2003224
EVENT NUMBER LWX2003225
EVENT NUMBER LWX2003226
EVENT NUMBER LWX2003227
EVENT NUMBER LWX2003228
EVENT NUMBER LWX2003229
EVENT NUMBER LWX2003230
EVENT NUMBER LWX2003231

CJL
Local storm report, Dec 16, 8:52 PM EST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
852 PM EST WED DEC 16 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     SNOW             SSW PARKTON             39.63N  76.66W
12/16/2020  M6.5 INCH        BALTIMORE          MD   TRAINED SPOTTER

0530 PM     FREEZING RAIN    SSW PARKTON             39.63N  76.66W
12/16/2020  M0.10 INCH       BALTIMORE          MD   TRAINED SPOTTER

0840 PM     FREEZING RAIN    3 SW FOREST HILL        39.56N  76.42W
12/16/2020  M0.17 INCH       HARFORD            MD   TRAINED SPOTTER

0847 PM     SNOW             1 ESE HONEYVILLE        38.57N  78.54W
12/16/2020  M4.5 INCH        PAGE               VA   TRAINED SPOTTER

&&

EVENT NUMBER LWX2003232
EVENT NUMBER LWX2003233
EVENT NUMBER LWX2003234
EVENT NUMBER LWX2003235

CJL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Fairfax

When
December 16, 9:38 PM EST to December 17, 12:28 AM EST
Where
Fairfax County, 0.45 mi ENE of Crowells Corner to 0.48 mi NE of Crowells Corner
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.953, -77.293

The stream gage on Difficult Run at Wolf Trap, VA. rose above flood stage during the specified time, reaching a max flood stage of 195.19 feet at 11:25 PM EST.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2020Every state in 2020This day in weather historyWarnings in Virginia, December 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 934128.